Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 199, NWS Northern Indiana

July 21, 2003Wabash County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 21, 2003, 3:39 AM EST for Wabash County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 3:39 AM EST (08:39 UTC)
Expired
Jul 21, 2003, 4:30 AM EST
In force
51 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 50 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 11:45 PM ESTSevere Thunderstorm WatchSPC5 hr
Jul 21, 3:15 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WUUS53 KIWX 210839
SVRIWX
INC169-210930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
338 AM EST MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WABASH COUNTY IN INDIANA

* UNTIL 430 AM EST

* AT 338 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
  NORTH OF ROANN TO 5 MILES SOUTH OF ROANN TO 12 MILES WEST OF
  WABASH...MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE                  
  THUNDERSTORMS...  
  ROANN 
  WABASH
  NORTH MANCHESTER
  LAGRO

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE
STORMS SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4105 8595 4084 8596 4067 8594 4067 8565
          4100 8565 4101 8570 4105 8569

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:55 AM EST, 44 minutes earlier.

Area forecast discussion, Jul 21, 2:55 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
255 AM EST MON JUL 21 2003

LATEST SURFACE ANALYSIS INDICATES COLD FRONT MOVING EAST ACROSS THE
MS RIVER. EAST-WEST ORIENTED LINES OF TSTMS OVER CWA ATTM RESULTING
IN TRAINING AND LOCALLY HEAVY RAINFALL. LINE OF N-S ORIENTED STORMS
WHICH FORMED NEAR THE FRONT WAS MOVING EAST AND IS EXPECTED TO MOVE
ACROSS THE AREA EARLY THIS MORNING. SHOULD BE A BREAK IN THE PRECIP
OVER MOST OF THE AREA AFTER THIS LINE MOVES THROUGH THIS MORNING.
FRONT EXPECTED TO MOVE ACROSS AREA THIS AFTN/EVE. WENT WITH HIGHEST
POPS IN SE WHERE FRONT WILL MOVE THROUGH LATER. ETA STILL INDICATING
UNSTABLE AIRMASS OVER THE AREA AT 00Z TUESDAY AS UPPER TROF DIGS
INTO THE GRTLKS, SO HAVE EXTENDED CHANCE OF THUNDERSTORMS INTO TONIGHT.
CONTINUED WITH CHC POPS FOR TUESDAY-WEDNESDAY AS UPPER TROF MOVES
ACROSS THE AREA. FAIR WEATHER EXPECTED THURSDAY - SATURDAY AS HIGH
PRESSURE MOVES ACROSS THE AREA AND THEN TO OUR EAST. CHC OF
SHWRS/TSTMS STILL LOOKS GOOD FOR NEXT WEEKEND AS MEDIUM RANGE MODELS
CONTINUING TO INDICATE ANOTHER FAIRLY STRONG COLD FRONT MOVG ACROSS
THE AREA. JT

06Z AVIATION DISCUSSION...
MCS DEVELOPING IN WAA REGIME OVER NRN IN ATTM. HAVE INCLUDED
THUNDERSTORMS IN TAFS THROUGH 10Z FOR THIS ACTIVITY. BOW ECHO MOVG
ACRS THE MS RIVER IS MOVG EAST AT 40KTS AND SHOULD SWEEP ACROSS NRN
IN 10-12Z. FRONT EXPECTED TO MOVE SLOWLY SE ACRS TODAY. SHOULD BE
LATE ENOUGH IN DAY FOR MORE STORMS TO AFFECT FWA DURING THE AFTN. JT

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.
Hazardous weather outlook, Jul 20, 11:39 AM EST, 16 hours before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-210915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1139 AM EST SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST
OHIO. A COLD FRONT WILL MOVE INTO THE AREA FROM THE WEST TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT TODAY. SOME
OF THESE STORMS MAY BE SEVERE THIS AFTERNOON WITH LARGE HAIL AND
DAMAGING WINDS.  AS THE STRENGTHENING COLD FRONT APPROACHES OUR AREA
TONIGHT...THUNDERSTORMS ARE EXPECTED TO FORM INTO A LINE MOVING
SOUTHEAST ACROSS THE AREA.  SEVERE STORMS ARE AGAIN POSSIBLE.
DAMAGING WINDS ARE THE MAIN THREAT TONIGHT. FORECAST WIND PROFILES
INDICATE THAT ISOLATED TORNADOES ARE ALSO POSSIBLE.  HEAVY RAIN WILL
LIKELY ACCOMPANY THE STORMS...HOWEVER...MOVEMENT OF THE
THUNDERSTORMS IS EXPECTED TO BE SUFFICIENT TO AVOID EXCESSIVE
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A LINE OF THUNDERSTORMS AHEAD OF THE COLD FRONT WILL LIKELY BE
ONGOING MONDAY MORNING ACROSS NORTHWEST OHIO AND SOUTHERN PORTIONS
OF NORTHEAST INDIANA.  SOME OF THESE STORMS MAY BE SEVERE WITH
DAMAGING WINDS POSSIBLE SOUTHEAST OF A LINE FROM HUNTINGTON INDIANA
TO ARCHBOLD OHIO.

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY...POSSIBLY
CAUSING THUNDERSTORMS AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY EITHER THIS AFTERNOON OR TONIGHT OR
BOTH.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 21, 12:09 AM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1209 AM EST MON JUL 21 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    2 S ELKHART               IN   WIND DAMAGE
07/20/03   ELKHART                        POWERLINE AND TREE DOWN.
                                          REPORTED BY 911 DISPATCH.

WAMSLEY
Local storm report, Jul 21, 12:49 AM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1249 AM EST MON JUL 21 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 AM    PLYMOUTH                  IN   1.00 IN HAIL
07/21/03   MARSHALL                       REPORTED BY STORM SPOTTER.

WAMSLEY
Local storm report, Jul 21, 1:44 AM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0144 AM EST MON JUL 21 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0133 AM    3 E FORT WAYNE            IN   WIND DAMAGE
07/21/03   ALLEN                          TREE DOWN. REPORTED BY 911
                                          DISPATCH.

WAMSLEY
Local storm report, Jul 21, 1:49 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0149 AM EST MON JUL 21 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 AM    9 ENE MONON               IN   WIND DAMAGE
07/21/03   WHITE                          SEVERAL TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

WAMSLEY
Special weather statement, Jul 21, 3:17 AM EST, 22 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-210915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
317 AM EST MON JUL 21 2003

SEVERE THUNDERSTORM WATCH 782 HAS BEEN REPLACED BY SEVERE
THUNDERSTORM WATCH 783.  THIS NEW WATCH IS IN EFFECT UNTIL 900 AM
EST FOR THE FOLLOWING COUNTIES IN NORTHERN INDIANA...

STARKE... MARSHALL... KOSCIUSKO... NOBLE... DEKALB... WHITLEY...
ALLEN... PULASKI... FULTON... WHITE... CASS... MIAMI... WABASH...
HUNTINGTON... WELLS... ADAMS... GRANT... BLACKFORD... AND JAY.

A SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT ACROSS SOUTHERN
MICHIGAN AND NORTHWEST OHIO.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Jul 21, 3:38 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0338 AM EST MON JUL 21 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 AM    13 NE LOGANSPORT          IN   WIND DAMAGE
07/21/03   CASS                           LARGE TREES DOWN. REPORTED
                                          BY 911 DISPATCH.

WAMSLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:06 PM ESTSevere Thunderstorm WarningIWXSaint Joseph39 min
Jul 20, 7:39 PM ESTSevere Thunderstorm WarningIWXElkhart66 min
Jul 20, 8:06 PM ESTSevere Thunderstorm WarningIWXWhitley54 min
Jul 20, 11:48 PM ESTSevere Thunderstorm WarningIWXElkhart57 min
Jul 20, 11:58 PM ESTSevere Thunderstorm WarningIWXKosciusko, Noble47 min
Jul 21, 12:38 AM ESTSevere Thunderstorm WarningIWXAllen, DeKalb, Whitley67 min
Jul 21, 1:08 AM ESTSevere Thunderstorm WarningIWXWhite52 min
Jul 21, 1:14 AM ESTSevere Thunderstorm WarningIWXFulton31 min
Jul 21, 1:30 AM ESTSevere Thunderstorm WarningIWXKosciusko45 min
Jul 21, 1:38 AM ESTSevere Thunderstorm WarningIWXPulaski, Starke52 min
Jul 21, 3:12 AM ESTTornado WarningIWXCass33 min
Jul 21, 3:24 AM ESTSevere Thunderstorm WarningIWXMiami36 min
Jul 21, 4:30 AM ESTFlash Flood WarningIWXAllen3 hr
Jul 21, 5:42 AM ESTSevere Thunderstorm WarningIWXBlackford33 min
Jul 21, 5:54 AM ESTSevere Thunderstorm WarningIWXJay36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.